Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 68, NWS El Paso, TX

October 20, 2009Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Oct 20, 2009, 7:38 PM MDT for Hudspeth County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 20, 2009, 7:38 PM MDT (01:38 UTC)
Expired
Oct 20, 2009, 8:30 PM MDT
In force
52 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 133 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 2:16 PM MDT, 5 hours 22 minutes earlier.

Area forecast discussion, Oct 20, 2:16 PM MDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
216 PM MDT TUE OCT 20 2009

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHWESTERN NEW
MEXICO UNTIL 6 PM MDT THIS EVENING...

.SYNOPSIS...
A STRONG UPPER LEVEL STORM SYSTEM AND PACIFIC COLD FRONT WILL
CROSS THE AREA THIS AFTERNOON AND TONIGHT. THIS SYSTEM WILL
PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT ACROSS ALL OF SOUTHWESTERN NEW MEXICO AND FAR WEST TEXAS.
SOME OF THOSE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE
HAIL AS WELL AS FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS.
MOSTLY SUNNY AND DRY WITH TEMPERATURES NEAR OR BELOW SEASONAL
NORMALS WEDNESDAY THROUGH FRIDAY. DRY AND WARMER THIS WEEKEND.

&&

.DISCUSSION...
A STRONG UPPER LEVEL STORM NOW OVER NORTHWEST ARIZONA WILL MOVE
ACROSS CENTRAL NEW MEXICO TONIGHT. GFS AND NAM IN GOOD AGREEMENT
ON STRENGTH AND MOVEMENT OF THIS SYSTEM...BUT GFS IS WETTER WITH
PW OVER AN INCH. DIRECTIONAL SHEAR IS LACKING ACROSS OUR AREA BUT
THERE IS ENOUGH SPEED SHEAR TO SUPPORT ROTATION THAT COULD ALLOW
DEVELOPMENT OF LONG-LIVED STORMS. MODERATELY STRONG CAPE OF 1000
TO 1500 FROM SOUTHEASTERN ARIZONA ACROSS THE BOOTHEEL AND INTO
LUNA COUNTY COULD ALLOW DEVELOPMENT OF LARGE HAIL IN THOSE AREAS
THIS AFTERNOON AND EVENING. AS THE STORM SYSTEM MOVES FARTHER
EAST...THE STRONG DYNAMICS WILL ALSO SHIFT EASTWARD...ALLOWING
THE POSSIBILITY OF STRONG TO SEVERE STORMS EAST OF THE RIO GRANDE
AND INTO FAR WEST TEXAS THIS EVENING INTO TONIGHT. THE MAIN
THREAT WITH THESE STORMS WILL BE WIND AND HAIL. A FEW STORMS MAY
PRODUCE HEAVY RAIN...BUT STORMS WILL BE FAST-MOVING DUE TO STRONG
WINDS ALOFT. A PACIFIC COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL
BRING COOLER AND DRIER AIR TO THE REGION WEDNESDAY AND THURSDAY.
WITH IT. ANOTHER FRONT DROPPING SOUTH ACROSS THE PLAINS WILL BRING
COLDER AIR TO EASTERN NEW MEXICO THURSDAY...BUT WILL MOST LIKELY
NOT GET ANY FARTHER WEST THAN THE GUADELUPE AND DELAWARE MOUNTAINS.
TEMPERATURES DROPPING BELOW NORMAL TOMORROW THROUGH FRIDAY...THEN
WARMING UP TO NEAR OR A LITTLE ABOVE NORMAL OVER THE WEEKEND.

&&

.AVIATION...
SCATTERED CONVECTION BEGINNING TO DEVELOP ACROSS SOUTHWEST/SOUTH-
CENTRAL NEW MEXICO THIS AFTERNOON AHEAD OF AN APPROACHING VIGOROUS
TROUGH AND ATTENDANT COLD FRONT.  PROFILER DATA FROM SE AZ INDICATES
50KT WINDS DOWN TO AROUND 10KFT MSL...MEANING STRONG DEEP-LAYER
SHEAR AS TROUGH APPROACHES.  STRONG FORCING HAS CREATED A BROKEN
LINE OF STORMS FROM THE GILA REGION DOWN TO SE ARIZONA.  SITUATION
IS WELL HANDLED BY 12Z 4KM EMC NMM-WRF...WHICH SUGGESTS BROKEN LINE
OF STORMS WILL MARCH ACROSS CWA...WITH SCATTERED CELLS AHEAD OF IT.

THEREFORE...EXPECT VCTS FOR ALL TAF SITES...DMN/TCS BEING THE
EARLIEST.  HAIL TO 1 INCH DIAMETER AND MAX GUSTS OF 50KT OR GREATER
POSSIBLE AT ALL SITES.  WOULD LIKE TO SEE STRONGER ACTIVITY IN
WESTERN NM BEFORE INTRODUCING GS OR GUSTS AT/ABOVE 50KT IN TEMPO
GROUPS.  LINE SHOULD CLEAR OUT AS FRONT PUSHES THROUGH BETWEEN
02-04Z FROM WEST TO EAST.  BRIEF IFR CONDITIONS POSSIBLE WITH LOW
VISBY AND CIGS BELOW 3 KFT.

AWAY FROM STORMS...SOUTHWEST WINDS WILL GUST 25-30KTS UNTIL FROPA.
EXPECT VFR LATE TONIGHT WITH LIGHT WEST WINDS...BECOMING BREEZY
WNW-NW BY AFTERNOON...GUSTS 20-25KT.

&&

.FIRE WEATHER...
STRONG PACIFIC SYSTEM WILL SWEEP ACROSS THE AREA THIS EVENING...
BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE AREA.  BEST
COVERAGE WILL BE IN THE SACS/GILA WHERE UPSLOPE CONDITIONS WILL
ENHANCE PRECIP AMOUNTS.  SOME STORMS WILL BE SEVERE.  SOUTHWEST
WINDS WILL GUST TO 35 MPH EVEN AWAY FROM THUNDERSTORMS THIS AFTERNOON
AND EVENING...BUT RH VALUES REMAIN FAR FROM CRITICAL VALUES.

DRIER AIR WILL BEGIN TO FILTER IN BEHIND THE FRONT LATE TONIGHT...
AND WEST TO NORTHWEST WINDS WILL BE SLIGHTLY BREEZY TOMORROW. MIXING
HEIGHTS WILL BE LIMITED BEHIND THE FRONT...BUT WINDS TOMORROW SHOULD
OFFSET THIS...KEEPING VENT RATES IN THE GOOD CATEGORY ACROSS THE
HIGHER ELEVATIONS...BUT CONDITIONS WILL DETERIORATE FOR THURSDAY...
WITH POOR VENT RATES EXPECTED AT MOST ELEVATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 59  72  48  73  49 /  40   0   0   0   0
SIERRA BLANCA TX        54  69  43  68  45 /  50   0   0   0   0
LAS CRUCES              55  71  44  72  46 /  50   0   0   0   0
ALAMOGORDO              52  68  41  69  43 /  50   0   0   0   0
CLOUDCROFT              36  52  25  54  27 /  50   0   0   0   0
TRUTH OR CONSEQUENCES   52  69  41  72  43 /  40   0   0   0   0
SILVER CITY             46  64  35  68  37 /  10   0   0   0   0
DEMING                  53  71  42  74  44 /  20   0   0   0   0
LORDSBURG               53  72  42  76  41 /  10   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM MDT THIS
EVENING.
TX...NONE.

&&

21/25
Hazardous weather outlook, Oct 20, 5:40 AM MDT, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
540 AM MDT TUE OCT 20 2009

NMZ022>025-030>032-TXZ055-056-211145-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
540 AM MDT TUE OCT 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
AN APPROACHING UPPER LEVEL STORM SYSTEM WILL HELP GENERATE
SCATTERED THUNDERSTORMS ACROSS THE AREA THIS EVENING. A FEW STORMS
MAY BE SEVERE. THE MAIN THREAT WILL BE FROM STRONG SURFACE WINDS
AND HAIL. THESE STORMS MAY PRODUCE HEAVY RAIN...BUT WILL BE QUICK
MOVING SO SHOULD NOT REMAIN OVER ONE LOCATION FOR VERY LONG. THE
STORM THREAT WILL DECREASE FROM WEST TO EAST AS WE MOVE THROUGH
THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO SIGNIFICANT WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER TO THE NWS VIA OUR 800
NUMBER OR TO LOCAL LAW ENFORCEMENT.

In the hours before

Special weather statement, Oct 20, 5:25 PM MDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
525 PM MDT TUE OCT 20 2009

NMZ024-032-TXZ055-210030-
SOUTHERN DESERT NM-EL PASO TX-TULAROSA BASIN/SOUTHERN DESERT NM-
525 PM MDT TUE OCT 20 2009

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT
TUESDAY EVENING FOR SOUTHWESTERN NEW MEXICO.

...STRONG THUNDERSTORM MOVING INTO SOUTHERN DONA ANA COUNTY IN THE
NEXT 10 MINUTES.

AT 521 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 19 MILES SOUTHWEST OF SUNLAND
PARK. MOVEMENT WAS NORTHEAST AT 30 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE VINTON...WESTWAY...LA
MESA...LA UNION...SANTA TERESA AND WEST EL PASO.

HEFNER

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 7:07 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Oct 20, 6:37 PM MDTSevere Thunderstorm WarningEPZHudspeth38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.